Ohio, 2003Hail and Damaging Winds in Ohio, May 6, 2003
May 6, 2003 · NWS CLE · 4 events in 3 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 7:25 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, May 5, 7:25 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
825 PM EDT MON MAY 5 2003
WANT TO SEND AN UPDATE PRIMARILY FOR CLOUDS IN THE YNG/ERIE AREA.
CRNT FCST IS FOR M/C AND WHILE YNG IS BKN ATTM BLV RGN WL BCM PC
THIS EVG AND CONT MUCH OF THE NIGHT. THREAT FOR CLOUDS DOES EXIST
LATER TNGT FROM CONVECTIVE BLOWOFF IN FM THE MS VLY ALTHOUGH UPPR
FLOW BACKS WITH TIME OVRNGT WHICH WILL THE LIMIT NORTHWARD EXTEND OF
CI SHIELD.
ALSO...WL LV THREAT OF CONVECTION IN FCST FOR THE OVRNGT. STARTED TO
LOWER POPS BUT MESOETA CONTINUES CAPE OVRNGT WITH VALUES OVER
1100J/KG AT 09Z ACRS CWA. DONT SEE A TRIGGER ATTM IN DYNAMIC FIELDS
BUT WE COULD SEE A LOW LVL OUTFLOW BNDRY FROM EVG CONVECTION TO OUR
NORTH OR SOUTH THAT COULD TOUCH OFF CONVECTION IN CWA GVN FCST
INSTBY.
MISCLE AVBL SOON
.CLE...
OH...NONE.
PA...NONE.
TK
Hazardous weather outlook, May 5, 4:40 AM EST, 19 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER NORTHERN OHIO. SHOWERS AND THUNDERSTORMS WILL BE
WIDESPREAD ACROSS THE AREA TODAY AS A WARM FRONT MOVES NORTHEAST
INTO NORTHEAST OHIO THIS EVENING AND A COLD FRONT APPROACHES
NORTHWEST OHIO LATE IN THE DAY. IF SEVERE THUNDERSTORMS DO DEVELOP
THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS AND
LARGE HAIL. SOME HEAVY RAINS MAY ALSO OCCUR WHICH COULD CAUSE SOME
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
Thunderstorm Wind, Cuyahoga
- When
- May 6, 12:10 AM EST
- Where
- Cuyahoga County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 41.467, -81.750
Thunderstorm winds downed trees in Cleveland and Garfield Heights.
Hail, Ashtabula
- When
- May 6, 12:26 AM EST
- Where
- Ashtabula County, Munson Hill
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.800, -80.833
Nickel size hail was observed.
Hail, Geauga
- When
- May 6, 12:34 AM EST
- Where
- Geauga County, Chardon
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.583, -81.200
Dime size hail was observed southeast of Chardon.
Thunderstorm Wind, Ashtabula
- When
- May 6, 1:55 AM EST
- Where
- Ashtabula County, Saybrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.817, -80.867
Thunderstorm winds downed several trees and large limbs in Saybrook Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359704, 5359702, 5359701, 5359703.